Utah, 2009Drought in Utah, October 1 to 31, 2009
October 1 to 31, 2009 · NWS GJT · 3 events in 3 counties and zones
Abnormally dry conditions persisted across most of southern Utah throughout the month, with moderate drought conditions were experienced across extreme southeastern portions of the state. A small area of moderate drought in far southeastern Utah worsened to Severe drought by the end of the month.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Abnormally dry conditions persisted across most of southern Utah throughout the month, with moderate drought conditions were experienced across extreme southeastern portions of the state. A small area of moderate drought in far southeastern Utah worsened to Severe drought by the end of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 30, 8:20 PM MST, 3 hours 40 minutes earlier.
Area forecast discussion, Sep 30, 8:20 PM MST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
920 PM MDT WED SEP 30 2009
.SHORT TERM...TONIGHT THROUGH FRIDAY...
EVENING UPDATE...WINDS DECREASED BELOW WARNING AND ADVISORY CRITERIA
THIS EVENING...AND CANCELLED THE WIND HIGHLIGHTS. EVERYTHING ELSE
APPEARS TO BE ON TRACK FOR THE FREEZE WARNING TONIGHT IN MANY LOWER
ELEVATION ZONES AND ALSO FOR THE SNOW ADVISORY FOR THE NW CO
MOUNTAINS THROUGH THURSDAY. MODERATE TO HEAVY SNOW IS ONGOING
OVER RABBIT EARS PASS. A COUPLE INCHES OF SNOW HAS RESULTED IN
SLICK ROADS...AND BREEZY WINDS ARE CAUSING BLOWING AND DRIFTING SNOW.
SNOW SHOWER ACTIVITY WILL WANE THURSDAY AFTERNOON WITH THE ONSET OF
MID LEVEL WARM ADVECTION AND WEAKENING GRADIENT FLOW. WINTER WEATHER
ADVISORY HAS BEEN HOISTED FOR THE NWRN COLORADO MOUNTAINS FOR UPWARDS
TO 8 INCHES OF SNOW...THIS IS STILL ON TRACK AS -8C 700 MB AIR
ARRIVES LATER TONIGHT. THE SECOND CONCERN IS THE REAL THREAT OF A
SEASON KILLING FROST FOR THE LOWER VALLEYS. ONCE GRADIENT WINDS
DISSIPATE AFTER SUNSET...DRAINAGE WINDS WILL BE WEAK. COMBINED WITH
DEW POINTS IN THE 20S AND CLEARING SKIES...RADIATIONAL COOLING WILL
BE STRONG WITH LOW LYING SPOTS FALLING BELOW FREEZING. THE FREEZE
WATCH WILL BE UPGRADED TO A WARNING ONCE THE NEW GRIDS ARE SHIPPED.
MUCH COOLER THURSDAY IN THE WAKE OF TODAYS VIGOROUS COLD FRONT.
AFTERNOON TEMPS WILL BE 10 TO 15 DEGREES BELOW CLIMO. WITH FLAT
RIDGE MOVING OVER UTAH AND COLORADO ON THURSDAY NIGHT AND
FRIDAY...DRY WEATHER CAN BE EXPECTED FOR THE ENTIRE AREA. DESPITE
PLENTY OF SUNSHINE ON FRIDAY AND WARMING ALOFT...COOL CONDITIONS
WILL LINGER INTO FRIDAY AS DEEP VALLEY INVERSIONS WILL BE SLOW TO
WARM UP.
.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
MEDIUM RANGE MDLS IN PRETTY GOOD AGREEMENT AT LEAST THROUGH THE
WEEKEND ALTHO CONFIDENCE IN DETAILS...SPECIFICALLY WITH REGARD TO POP
TIMING AND QPF STILL IN QUESTION.
A FLAT WESTERLY FLOW IS EXPECTED FRIDAY NIGHT WITH LIMITED MOISTURE
WHICH WILL KEEP OUR CWA DRY. MEANWHILE THE NEXT STORM SYSTEM IS
FORECAST TO MOVE INTO THE PACIFIC NORTHWEST ON SAT AND THEN INTO THE
WESTERN GREAT BASIN AS A CLOSED UPPER LOW ON SUNDAY. FLOW BECOMES
WESTERLY ON SAT AND THEN SOUTHWESTERLY ON SUNDAY. EJECTING VORT
SPOKES AND JET STREAKS LIKELY TO PRODUCE SOME BANED PCPN OVER THE
REGION BUT EXACT TIMING AND LOCATION STILL IN QUESTION. TOOK A
BROADBRUSH SOLUTION TO POPS WITH THE FOCUS LOCATED MAINLY OVER MTNS
NORTH OF I-70. HOWEVER SUNDAY APPEARS TO BE THE BEST COMBINATION OF
MOISTURE AND DYNAMIC FORCING FOR THE MOST WIDESPREAD PCPN.
MONDAY THE UPPER LOW BEGINS TO EJECT TO THE NORTHEAST ACROSS
WYOMING WHILE STILL HOLDING SOME ENERGY AND TROUGHING BACK OVER THE
GREAT BASIN. THIS FEATURE BECOMES A CLOSED LOW OVER SRN CALIFORNIA BY
TUESDAY MORNING. THAT SHOULD LEAD TO WARMING TEMPERATURES TUESDAY
AFTERNOON AND WEDNESDAY AND MORE THAN LIKELY AN INCREASE IN
PRECIPITABLE WATER AS A DEEP SOUTHWESTERLY FLOW BECOMES ESTABLISHED.
FOR NOW FEEL SLIGHT CHANCE MTN SHOWERS HANDLES THE SITUATION.
&&
.AVIATION...
A COLD FRONT IS MOVING SLOWLY SOUTHEASTWARD ACROSS WRN COLORADO THIS
AFTERNOON AFTER PASSING GJT AROUND 1400. STRONG GUSTY WINDS TO 45
MPH OR GREATER WILL PRECEDE THE FRONT...AFTER FRONTAL PASSAGE THE
WINDS WILL SWITCH TO A MORE WEST AND NORTHWEST DIRECTION. CURRENTLY
THUNDERSTORMS ARE CONFINED NORTH OF I-70...AND EAST OF A LINE FROM
RIFLE TO CRAIG. AS THE EVENING PROGRESSES SHOWERS WILL DECREASE AND
BECOME LIMITED TO THE MOUNTAIN LOCATIONS. MOUNTAIN AIRPORTS MAY
EXPERIENCE MVFR CONDITIONS WITH PASSING SHOWERS AND THUNDERSTORMS
FOR THE REMAINDER OF THIS AFTERNOON. BY TONIGHT...SNOW WILL FALL OVER
THE NORTHERN AND CENTRAL MOUNTAINS IN WESTERN COLORADO...WITH IFR
CIGS AND VSBYS BECOMING COMMON...MAINLY IMPACTING THE AIRPORTS
NORTH OF ASPEN.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...FREEZE WARNING FOR ZONES 06>08-11-20-21.
WINTER WEATHER ADVISORY FOR THE NORTHERN AND CENTRAL
MOUNTAINS TONIGHT AND THURSDAY...INCLUDING ZONES 04-10-13.
.UT...FREEZE WARNING TONIGHT FOR ZONES 22-24-27-29.
SHORT TERM.....PF...UPDATE JRP
LONG TERM......MC
AVIATION.......MCHazardous weather outlook, Sep 30, 8:33 PM MST, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
933 PM MDT WED SEP 30 2009
COZ001>014-017>023-UTZ022>025-027>029-011100-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
933 PM MDT WED SEP 30 2009
...COLDER...WITH SNOW IN THE NORTHWEST COLORADO MOUNTAINS...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...REST OF TONIGHT...
SNOW WILL CONTINUE AT TIMES...LOCALLY HEAVY...OVER THE NORTHWEST
COLORADO MOUNTAINS.
FREEZING TEMPERATURES CAN ALSO BE EXPECTED IN MANY AREAS TONIGHT AS
COLDER AIR CONTINUES TO POUR INTO THE REGION.
PLEASE VISIT HTTP://WEATHER.GOV/GJT FOR ADDITIONAL INFORMATION
RELATED TO THE SIGNIFICANT WEATHER PRODUCTS THAT HAVE BEEN ISSUED
FOR EASTERN UTAH AND WESTERN COLORADO.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
SNOW SHOWERS WILL CONTINUE OVER THE NORTHWEST COLORADO MOUNTAINS
THROUGH THURSDAY AFTERNOON BEFORE COMING TO AN END THURSDAY EVENING.
OTHERWISE...DRY AND BREEZY CONDITIONS WILL OCCUR OVER THE AREA
THROUGH SATURDAY.
ANOTHER STRONG STORM SYSTEM PROMISES TO BRING MORE RAIN AND SNOW TO
THE REGION BY LATE IN THE WEEKEND AND INTO THE FIRST PART OF NEXT
WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. HOWEVER...SPOTTERS ARE
ENCOURAGED TO RELAY ANY REPORTS OF WIND DAMAGE FROM EARLIER IN THE
DAY...AS WELL AS SNOWFALL AND DAMAGE FROM FREEZING TEMPERATURES.
JRP
Drought, Canyonlands / Natural Bridges
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Canyonlands / Natural Bridges forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Abnormally dry conditions persisted across the area.
Drought, La Sal & Abajo Mountains
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Abnormally dry conditions persisted across the area.
Drought, Southeast Utah
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Southeast Utah forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Moderate drought conditions that persisted across the southern portions of the area then spread into the northern sections by the end of the month. Additionally, a small area of severe drought conditions spread into the extreme southern portion of the zone by the end of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, October 1, 2009$75,000 · 1 in hail · 18 events
- Flash Flood and Damaging Winds in Arkansas, October 1, 2009$115,000 · 58 kt wind · 6 events
- Flood in Arkansas, October 1 to 31, 2009$100,000 · 1 event
- Hail and Damaging Winds in Missouri, October 1, 2009$27,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Texas, October 1, 2009$20,000 · 1.75 in hail · 11 events
- Tornado in Louisiana, October 1, 2009$30,000 · EF0 · 1 event
- Hail and Damaging Winds in Arkansas, October 1, 2009$25,000 · 50 kt wind · 4 events
- Drought in Wisconsin, October 1 to 7, 2009$25,000 · 2 events
- Heavy Rain in Arkansas, October 1 to 30, 200919 events
- Lightning Strike in Illinois, October 1, 2009$20,000 · 1 event
- Drought in Texas, October 1 to 31, 200915 events
- Drought in Colorado, October 1 to 31, 200915 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196540, 196541, 196542.